Side effects of Levothyroxine

I've been on 25mcg Levothyroxine since July 2016. As advised, I take this dose in the morning an hour before eating. My problem is that this dose seems to increase my insomnia so I wake up at about 2.30 am and often toss and turn for a couple of hours before falling back to sleep. My GP says there is no alternative. Does anyone have any ideas or advice?

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

4 Replies

oldestnewest
  • T4 can help sleep, so take it at bedtime and see if you get a better nights sleep.

    I take mine at bedtime and it is much more effective.

    I doubt the T4 is causing the wake up in the night, but rather adrenaline. IF low in thyroid we will be low in cortisol as well. So the body compensates and makes more adrenaline.

    We make thyroid and cortisol in the nighttime, so it could be you are trying to make these hormones but can't and so you get the adrenaline production coming through.

    Taking the T4 at bedtime might help, or possibly a T4 raise. 25mcg is a very low thyroid dose to be on.

  • I should think the problem is more likely to be that you are under-medicated, rather than the levo stopping you sleeping! 25 mcg isn't even a starter dose! And to have been on it for almost a year, is gross negligence on the part of your doctor. When did you last have labs done?

  • Low vitamin D common when hypo and linked to poor sleep.

    Post your latest thyroid results, including ranges. Plus if you have them, tests of vitamin D, folate, B12 & ferritin. Common for these to be low & if these have not been done ask GP to do so.

    As greygoose says, 25mcg is a starter dose. We should have follow up tests 6-8 weeks after each dose change, and Levo increased in small 25mcg steps until TSH is at lower end of range and symptoms have improved

    Thyroid blood tests should be done as early in morning as possible, fasting (drink plenty of water to keep hydrated) and don't take your Levo in 24 hours prior to a test, take it straight after. This way TSH is at its highest, which is all most GP's consider for dose levels.

    Like marsaday I also find taking Levo at bedtime much more effective. Recent research backs this up, but some try it, and don't get on with it. We are all different.

    verywell.com/should-i-take-...

  • It can easily be that levothyroxine is not the direct cause of anything. It could be you are not taking a sufficient dose, it could be the lack of other hormones that are deliberately not included in levothyroxine.

    Your doctor is quite correct to say there is no alternative, but what he really means is that that there is no alternative medication he is ALLOWED to give you.

    You would probably feel a lot better on a higher dose of levo, as, allegedly, most people do. Those who do feel well on levo alone are unlikely to visit this or other patient-led thyroid web sites, they simply have no need to. I sincerely hope that this is your only problem and that by putting your blood tests here and receiving some advice you can get a change of treatment to make you fully well again.

You may also like...